Anesthesia & Analgesia:
LETTERS TO THE EDITOR: Letters & Announcements
Department of Anesthesiology B
Amiens University Hospital
To the Editor:
Pneumothorax and spontaneous pneumomediastinum should be considered in an Ecstasy user who complains of chest pain, neck pain, or shortness of breath (1–5). We report a case of a patient who presented with subcutaneous cervical air emphysema and spontaneous pneumomediastinum associated with Ecstasy use.
A 27-year-old man was admitted to the hospital, complaining of sudden chest pain and dyspnea. He had taken one tablet of Ecstasy and was an occasional drug abuser. No history of trauma or surgery was reported. Initial examination showed cervicofacial and thoracic subcutaneous air emphysema. The initial chest radiograph showed emphysema in the cervicofacial, thoracic, and axillary regions with no evidence of rib fracture or pneumothorax. The results of the esophagogram, otolaryngologic examination, and bronchoscopy ruled out any abnormality. The chest CT demonstrated air in the subcutaneous, visceral, and carotid spaces of the neck, extending along the anterior mediastinal space. A small left pneumothorax was also observed. During the following days, the patient’s condition improved notably, with almost total resolution of the cervical emphysema and pneumomediastinum shown in the radiographs.
Ecstasy, a dangerous psychoactive drug, has become a popular recreational drug on college campuses and dance halls in the world. Some cardiac arrhythmias requiring medical attention have been associated with consumption of Ecstasy and some fatalities. This is a case of spontaneous cervical and mediastinal emphysema caused by ingestion of the amphetamine derivatives of Ecstasy. The same complication has been reported with marijuana, cocaine, and heroin abuse.
The cause is usually an exacerbation of bronchospastic pulmonary disease with sudden forceful Valsalva maneuver against the closed glottis. The syndrome is also associated with inhalational drug use (cocaine, marijuana), in which the user performs a forceful Valsalva to enhance the drug effect.
The association between Ecstasy and barotrauma may result from the decrease in interstitial pressure and hence increased bronchovascular gradient occurring with the high levels of physical exertion undertaken by some ecstasy users. Currently, there is no evidence to support a direct pharmacological effect (1).
Clinically, these patients usually present with dysphonia, neck swelling, and chest pain. The clinical appearance depends on the degree of cervical air emphysema present (6). These patients may exhibit signs of mediastinal air on chest radiograph. The clinician should, however, rule out complications such as spontaneous or traumatic rupture of esophagus and tracheobronchial tree, tension pneumothorax, ruptured laryngocele, and foreign bodies which can cause distal airway obstruction (7). Subcutaneous and mediastinal air are generally self-limiting conditions and do not require drainage. Bed rest, analgesics, and supplemental oxygen are all that are indicated.
C. El Kettani
1. Mazur S, Hitchcock T. Spontaneous pneumomediastinum, pneumothorax and ecstasy abuse. Emerg Med 2001; 13: 121–3.
2. Quin GI, McCarthy GM, Harries DK. Spontaneous pneumomediastinum and ecstasy abuse. J Accid Emerg Med 1999; 16: 382.
3. Pittman JA, Pounsford JC. Spontaneous pneumomediastinum and Ecstasy abuse. J Accid Emerg Med 1997; 14: 335–6.
4. Harris R, Joseph A. Spontaneous pneumomediastinum-“ectasy”: a hard pill to swallow. Aust N Z J Med 2000; 30: 401–3.
5. Ryan J, Banerjee A, Bong A. Pneumomediastinum in association with MDMA ingestion. J Emerg Med 2001; 20: 305–6.
6. Lopez-Pelaez MF, Roldan J, Mateo S. Cervical emphysema, pneumomediastinum, and pneumothorax following self-induced oral injury: report of four cases and review of the literature. Chest 2001; 120: 306–9.
7. Lemaire V, Gielen S, Lebrun F, Bury F. Pneumomediastinum in children. Rev Med Liege 2001; 56: 415–9.